EconPapers    
Economics at your fingertips  
 

Imperfect tax competition for profits, asymmetric equilibrium and beneficial tax havens

Niels Johannesen

Journal of International Economics, 2010, vol. 81, issue 2, 253-264

Abstract: We present a model of tax competition for real investment and profits and show that the presence of tax havens in some cases increases the tax revenue of countries. In the first part of the paper, we argue that tax competition for profits is likely to be imperfect in the sense that the jurisdiction with the lowest tax rate does not necessarily attract all shifted profits. Under this assumption, tax competition between a large number of identical countries may lead to either a symmetric equilibrium with no profit shifting or an asymmetric equilibrium where firms shift profits from high-tax to low-tax countries. In the second part of the paper, we introduce tax havens. Starting from a symmetric equilibrium, tax havens unambiguously reduce the tax revenue of countries due to a 'leakage effect' -- tax havens attract tax base from countries -- and a 'competition effect' -- the optimal response to the increased tax sensitivity of tax bases involves a reduction of tax rates. Starting from an asymmetric equilibrium, however, tax havens also raise the tax revenue of countries through a 'crowding effect' -- tax havens make it less attractive to compete for profits and thus induce low-tax countries to become high-tax countries. We demonstrate that the latter effect may dominate the former effects so that countries, on balance, benefit from the presence of tax havens.

Keywords: Tax; competition; Profit; shifting; Tax; havens (search for similar items in EconPapers)
Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (87)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022-1996(10)00029-2
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:81:y:2010:i:2:p:253-264

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:inecon:v:81:y:2010:i:2:p:253-264